FDA warns of risk of death from codeine use in some children following surgeries

 

Silver Spring, MD, USA (August 15, 2012) – The U.S. Food and Drug Administration today issued a Drug Safety Communication concerning three children who died and one child who experienced a non-fatal but life-threatening case of respiratory depression after taking the pain reliever codeine following surgery to remove tonsils (tonsillectomy) and/or adenoids (adenoidectomy).

 

The surgeries were performed to treat obstructive sleep apnea syndrome, a condition that results in repeated episodes of complete or partial blockage of the upper airway during sleep. The children received doses of codeine that were within the typical dose range.

 

Health care professionals and parents should be aware of the risks of using codeine in children who have had their tonsils and/or adenoids removed to treat obstructive sleep apnea syndrome. When prescribing codeine-containing drugs, health care providers should use the lowest effective dose for the shortest time on an as-needed basis. If parents or caregivers notice signs of overdose in a child, such as unusual sleepiness, difficulty being aroused or awakened, confusion, or noisy and difficult breathing, they should stop giving the child codeine and seek medical attention immediately.

 

“The FDA is currently conducting a review of adverse event reports and other information to determine if there are additional cases of inadvertent overdose or death in children taking codeine, and if these adverse events occur during treatment of other kinds of pain, such as post-operative pain following other types of surgery or procedures,” said Bob Rappaport, M.D., director of the Division of Anesthesia, Analgesia and Addiction Products in FDA’s Center for Drug Evaluation and Research. “The FDA will update the public when more information is available.”

 

Codeine is an ingredient found in prescription medicines used to relieve pain or cough. Once in the body, codeine is converted to morphine in the liver by an enzyme called cytochrome P450 isoenyme 2D6 (CYP2D6).

 

Some people metabolize codeine much faster and more completely than others. These people, known as ultra-rapid metabolizers, are likely to have higher-than-normal levels of morphine in their blood after taking codeine. These high levels can lead to overdose and death. The three children who died after taking codeine exhibited evidence of being ultra-rapid metabolizers.

 

The estimated frequency of ultra-rapid metabolizers is generally 1 to 7 out of every 100 people. However, in certain ethnic groups, the frequency may be as high as 28 out of every 100 people. The only way to know if someone is an ultra-rapid metabolizer is to do a genetic test. There are FDA-cleared tests to check for ultra-rapid metabolism.

 

 

For more information

 

 

 

The FDA, an agency within the U.S. Department of Health and Human Services, protects the public health by ensuring the safety, effectiveness, and security of human and veterinary drugs, vaccines, other biological products for human use, and medical devices. The agency also is responsible for the safety and security of our nation’s food supply, cosmetics, dietary supplements, products that give off electronic radiation, and for regulating tobacco products.

 


 

U.S. Food and Drug Administration, 15.08.2012 (tB).

MEDICAL NEWS

Inadequate sequencing of SARS-CoV-2 variants impedes global response to COVID-19
New meta-analysis finds cannabis may be linked to development of…
New guidance on how to diagnosis and manage osteoporosis in…
Starting the day off with chocolate could have unexpected benefits
Better mental health supports for nurses needed, study finds

SCHMERZ PAINCARE

Versorgung verbessern: Deutsche Gesellschaft für Schmerzmedizin fordert die Einführung des…
Pflegeexpertise im Fokus: Schmerzmanagement nach Operationen
Versorgung verbessern: Bundesweite Initiative der Deutschen Gesellschaft für Schmerzmedizin zu…
Jedes vierte Kind wünscht bessere Schmerzbehandlung
Lebensqualität von Patienten in der dauerhaften Schmerztherapie mit Opioiden verbessern

DIABETES

Bundestag berät über DMP Adipositas: DDG begrüßt dies als Teil…
Mit der Smartwatch Insulinbildung steuern
Verbände fordern bessere Ausbildung und Honorierung von Pflegekräften für Menschen…
Minimalinvasive Geräte warnen ungenügend vor Unterzuckerung
Typ-1-Diabetes und Hashimoto-Thyreoiditis treten häufig gemeinsam auf

ERNÄHRUNG

Wie eine Diät die Darmflora beeinflusst: Krankenhauskeim spielt wichtige Rolle…
DGEM plädiert für Screening und frühzeitige Aufbautherapie: Stationäre COVID-19-Patienten oft…
Führt eine vegane Ernährungsweise zu einer geringeren Knochengesundheit?
Regelmässiger Koffeinkonsum verändert Hirnstrukturen
Corona-Erkrankung: Fehl- und Mangelernährung sind unterschätze Risikofaktoren

ONKOLOGIE

Anti-Myelom-Therapie mit zusätzlich Daratumumab noch effektiver
Positive Ergebnisse beim fortgeschrittenen Prostatakarzinom: Phase-III-Studie zur Radioligandentherapie mit 177Lu-PSMA-617
Lymphom-News vom EHA2021 Virtual. Alle Berichte sind nun online verfügbar!
Deutsch-dänisches Interreg-Projekt: Grenzübergreifende Fortbildungskurse in der onkologischen Pflege
Sotorasib: Neues Medikament macht Lungenkrebs-Patienten Hoffnung

MULTIPLE SKLEROSE

NMOSD-Erkrankungen: Zulassung von Satralizumab zur Behandlung von Jugendlichen und Erwachsenen
Verzögerte Verfügbarkeit von Ofatumumab (Kesimpta®)
Neuer Biomarker bei Multipler Sklerose ermöglicht frühe Risikoeinschätzung und gezielte…
Multiple Sklerose beginnt oft lange vor der Diagnose
Goldstandard für Versorgung bei Multipler Sklerose

PARKINSON

Meilenstein in der Parkinson-Frühdiagnose
Parkinson-Erkrankte besonders stark von Covid-19 betroffen
Gangstörungen durch Kleinhirnschädigung beim atypischen Parkinson-Syndrom
Parkinson-Agenda 2030: Die kommenden 10 Jahre sind für die therapeutische…
Gemeinsam gegen Parkinson: bessere Therapie durch multidisziplinäre Versorgung